Montana, 2013Flash Flood and Hail in Montana, June 17 to 18, 2013
June 17 to 18, 2013 · NWS TFX · 12 events in 7 counties and zones
A low pressure system moved into the Pacific Northwest coast bringing a more moist, unstable, and southwesterly flow to the region. This helped generate showers and|thunderstorms over the higher terrain of these areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved into the Pacific Northwest coast bringing a more moist, unstable, and southwesterly flow to the region. This helped generate showers and|thunderstorms over the higher terrain of these areas. The frontal boundary associated with this system moved into western Montana later in the day bringing the chance of severe thunderstorms, damaging winds, large hail, and heavy rainfall to the area. Thunderstorm activity decreased overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 17, 4:43 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 17, 4:43 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT Mon Jun 17 2013
Aviation Section Updated
.DISCUSSION...
Tonight through Wednesday...The high pressure ridge will continue to
keep the airmass relatively dry and shower/thunderstorm activity
will diminish this evening. The ridge will move east of the zones
Tuesday and a low pressure system over the Eastern Pacific will
move over the West Coast. This will put central Montana underneath
moist, unsettled southwest flow aloft. The airmass will become
unstable during the day and a cold front will be crossing the
Rockies late afternoon and evening. Scattered thunderstorms are
expected across most of the region with numerous storms over the
Rockies and adjacent slopes. Convection may last well into Tuesday
evening along the eastern zones due to the slow eastward movement of
the cold front. The low pressure system will continue to approach
the region and heights aloft will continue to fall. and
thunderstorm activity will increase Wednesday as the airmass becomes
very moist and unstable. Heavy rain is possible across the central
and northern portions of the region, and large hail possible over
the northeastern zones.
Wednesday night through Monday...A somewhat unsettled pattern will
characterize the long term forecast. A low pressure system will push
slowly drift across the Pacific Northwest through the long term.
Shortwave energy will continue to rotate out from the main trough
and move across the area from the southwest. Scattered showers
and thunderstorms will continue to develop over Southwest Montana
and then move northeast across Central Montana. The system will
reach Northwest Montana Thursday morning before stalling and slowly
weakening. The low will lift out over southern Saskatchewan Sunday.
The models develop differences in their solutions by Monday with the
ECMWF building a ridge and the GFS maintaining weak cyclonic flow
over Montana. Uncertainty with the timing and placement of
convective activity has led to a broad-brushed approach with regards
to POP grids during the period. Due to cloud cover and periodic
advection of cooler air following shortwaves, temperatures will
remain generally below seasonal averages through Saturday. Highs
should climb above seasonal averages to start the week.
&&
.AVIATION...
Updated 2343Z.
VFR conditions will prevail through the period. Existing late
afternoon showers will dissipate by 03Z, with light winds and few
clouds overnight. Southwest flow aloft will destabilize after 18Z
Tuesday with showers and thunderstorms probable KBZN/KHLN/KCTB/KGTF
after 20Z. This activity will develop first over higher terrain and
move east to northeast. Showers will push further east to affect
KHVR/KLWT around 19/00Z. MVFR conditions may be possible in the
vicinity of showers and thunderstorms. Nutter
&&
.HYDROLOGY...
A stronger period of showers and thunderstorms are possible on
Wednesday, which may produce brief heavy rainfall. In fact, this
situation will likely need to be monitored for possible areal
flood/flash flood highlights across portions of north central and
central Montana that still have moist soil that would not be able to
absorb much rapid rainfall.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 84 53 74 / 20 40 40 80
CTB 48 82 50 70 / 20 50 60 90
HLN 51 84 51 73 / 30 50 30 70
BZN 45 85 45 76 / 20 50 30 60
WEY 38 77 37 69 / 20 40 10 60
DLN 47 82 47 68 / 20 40 30 70
HVR 54 87 57 80 / 10 30 30 90
LWT 49 82 53 79 / 20 40 50 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Flood warning continues for Big Sandy Creek near Havre until
further notice.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jun 17, 4:15 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT MON JUN 17 2013
MTZ011-181200-
HILL-
515 AM MDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE FLOOD WARNING FOR BIG SANDY CREEK NEAR HAVRE IN HILL COUNTY
CONTINUES UNTIL FURTHER NOTICE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS NORTH CENTRAL AND CENTRAL
MONTANA...SOME STORMS COULD BECOME STRONG ON TUESDAY...AND
POSSIBLY SEVERE ON WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 15.
THREATS FROM SUCH STORMS MAY INCLUDE STRONG GUSTY WINDS AND
HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION AS IT
DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR ANY REPORTS OF SIGNIFICANT
FLOODING.
MTZ009-010-012>014-044>051-053-054-181200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
515 AM MDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS NORTH CENTRAL AND CENTRAL
MONTANA...SOME STORMS COULD BECOME STRONG ON TUESDAY...AND
POSSIBLY SEVERE ON WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 15.
THREATS FROM SUCH STORMS MAY INCLUDE STRONG GUSTY WINDS AND
HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION AS IT
DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-015-052-055-181200-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
515 AM MDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA
TUESDAY THROUGH WEDNESDAY. ACROSS SOUTHWEST MONTANA...SOME STORMS
COULD BECOME STRONG. THREATS FROM SUCH STORMS MAY INCLUDE STRONG
GUSTY WINDS AND HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE ON WEDNESDAY. WE WILL CONTINUE TO MONITOR THIS SITUATION
AS IT DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 2:36 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 13 SW DUPUYER 48.05N 112.69W
06/17/2013 E0.25 INCH TETON MT TRAINED SPOTTER
PEA SIZE HAIL WITH 0.15 RAIN IN 15 MINUTES. SPOTTER
REPORTED ONLY LIGHT WINDS.
&&
PNSpecial weather statement, Jun 17, 2:45 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT MON JUN 17 2013
MTZ009-046-048-172215-
EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
345 PM MDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTHERN
TETON COUNTIES UNTIL 415 PM MDT...
AT 340 PM MDT...STORM SPOTTERS REPORTED A THUNDERSTORM 18 MILES
SOUTHWEST OF VALIER...MOVING NORTHEAST AT 15 MPH.
PEA SIZED HAIL HAS BEEN REPORTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUPUYER AND PENDROY.
LAT...LON 4830 11220 4809 11212 4808 11217 4806 11214
4805 11215 4799 11279 4818 11270
TIME...MOT...LOC 2141Z 256DEG 11KT 4812 11252
PANSpecial weather statement, Jun 17, 2:47 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT MON JUN 17 2013
MTZ014-052-053-172230-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
347 PM MDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 430 PM
MDT...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTANA CITY...OR 9 MILES SOUTHEAST OF
HELENA...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
EAST HELENA...
WINSTON...
LAT...LON 4672 11166 4644 11148 4637 11201 4654 11209
TIME...MOT...LOC 2147Z 253DEG 13KT 4648 11192
MPJ
Special weather statement, Jun 17, 5:02 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 17 2013
MTZ012-180100-
CASCADE MT-
602 PM MDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 700
PM MDT...
AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF GREAT FALLS...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
STOCKETT...
CENTERVILLE... SAND COULEE AND TRACY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4753 11093 4719 11080 4713 11134 4736 11159
TIME...MOT...LOC 0002Z 249DEG 12KT 4725 11126
MPJ
Event by event
9 hail, 2 high wind, 1 flash flood. Local standard time, as filed.
Hail, Lewis and Clark
- When
- June 17, 5:50 PM MST
- Where
- Lewis and Clark County, 17 mi WNW of Augusta
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.594, -112.717
Severe hail measuring 1.75 inches (approximately golf ball sized) was reported 17 miles WNW of Augusta, MT. Reports of vehicle and metal roof damage were also received.
Hail, Broadwater
- When
- June 17, 7:15 PM MST
- Where
- Broadwater County, 8 mi ENE of Winston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.474, -111.625
Severe hail estimated at 1.00 inches (approximately quarter sized) was reported at Goose Bay Marina 8 miles ENE of Winston, MT.
Hail, Glacier
- When
- June 18, 4:05 PM MST
- Where
- Glacier County, Browning
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.570, -113.020
Severe hail measuring 1.75 inches (approximately golf ball sized) was reported in Browning, MT.
Hail, Glacier
- When
- June 18, 4:12 PM MST
- Where
- Glacier County, 1 mi S of Browning
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.556, -113.020
Severe hail measuring 1.75 inches (approximately golf ball sized) was reported 1 mile S of Browning, MT.
Hail, Glacier
- When
- June 18, 4:25 PM MST
- Where
- Glacier County, 7 mi NNE of Browning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.664, -112.961
Severe hail measuring 1.00 inches (approximately quarter sized) was reported 7 miles NNE of Browning, MT.
High Wind, Cascade
- When
- June 18, 4:41 PM MST
- Where
- Cascade forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
High winds estimated at 52KT (60MPH) were reported 2 miles W of Vaughn, MT.
Hail, Glacier
- When
- June 18, 4:57 PM MST
- Where
- Glacier County, 4 mi SSE of St Mary
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.697, -113.386
Severe hail estimated at 1.00 inches (approximately quarter sized) was reported 4 miles SSE of Saint Mary, MT. A motorist on MT Highway 49 reported vehicle damage.
Hail, Cascade
- When
- June 18, 6:36 PM MST
- Where
- Cascade County, 2 mi W of Vaughn
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.570, -111.593
Severe hail measuring 1.00 inches (approximately quarter sized) was reported 2 miles W of Vaughn, MT.
High Wind, North Rocky Mountain Front
- When
- June 18, 7:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
High winds measuring 62KT (71MPH) were reported at Logan Pass. Thunderstorm activity was noted in the area on radar.
Hail, Pondera
- When
- June 18, 7:15 PM MST
- Where
- Pondera County, 7 mi SSE of Brady
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.936, -111.772
Severe hail measuring 1.50 inches (approximately ping pong ball sized) was reported 5 miles SSE of Brady, MT.
Flash Flood, Pondera
- When
- June 18, 7:31 PM MST
- Where
- Pondera County, 2 mi NW of Brady to 2 mi WNW of Brady
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 48.050, -111.861
Multiple public calls about flash flooding due to thunderstorms in the area. Water was reported flowing over portions of Interstate 15 near Brady.
Hail, Toole
- When
- June 18, 7:49 PM MST
- Where
- Toole County, Shelby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.500, -111.850
Heavy rain, pea sized hail, and a few severe hailstones measuring 1.00 inches (approximately quarter sized) were reported in Shelby, MT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450492, 450493, 450497, 450498, 450499, 450504, 450500, 450503, 450494, 450505, 454456, 450506.